MAUDE Adverse Event Report: STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR LEFT FEMUR 14 HOLE / L310MM; PLATE, FIXATION, BONE

STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR LEFT FEMUR 14 HOLE / L310MM; PLATE, FIXATION, BONE
Catalog Number 627614S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 08/13/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that: "surgical revision of a patient initially operated on (b)(6) 2024 for osteosynthesis of the left distal femur by placement of stryker plate ref: 627614s batch: ab9962.Surgical revision for removal of stryker material due to plate rupture and re-installation of zimmer material.Rehospitalization and high-risk postoperative care in an elderly patient.".
 
Additional Manufacturer Narrative
Corrected field: h6 - clinical signs code grid.The reported event could be confirmed, since the plate is broken as described in the event description.The device inspection revealed the following: the visual inspection has shown that the plate is broken apart in the middle of the shaft at a locking hole.There are slight scratches all over the plate, but afterwards it cannot be defined if these damages were caused during insertion or extraction.The visual inspection has also shown that there is an unknown 5.0mm periprosthetic locking screw stuck in the plate, the was no allegation against this screw reported.The evaluation has shown that the head of the screw was drilled out, which is an indication that the screw was stuck during the extraction.The microscopic examination of the fracture surface reveals the fracture to be a typical fatigue fracture evident by a smooth topography in the fatigue zones with a uniform fine-grained texture.Lines of rest are visible on both sides of the fracture, starting on the top corners of the hole (red arrows).The rougher surfaces at the outside of the fracture (red circles) are an indication for instantaneous fracture, which shows that the plate was first cracked by fatigue and that the weakened plate finally broke apart during a high load application, e.G.By a fall.The thread flanks of the locking thread are damaged, which indicates that this hole was occupied with a locking screw, but to confirm this x-rays would be needed.The relevant dimensions of the plate were verified during the investigation and no deviation from the specification was detected.A review of the device history for the reported lot did not indicate any abnormalities.The used material corresponds to the material defined on the drawing, to the internal material specification and as well to the international standard astm f136-13 for wrought titanium-6aluminum-4vanadium eli (extra low interstitial) alloy for surgical implant applications.The affected lot number ab9962 was manufactured in june 2023 with a lot size of 30 pieces and we are not aware of any other complaints in regard to this lot number.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The plate was returned for evaluation, and no product related issue could be detected.The evaluation of the plate has shown that fatigue did lead to the breakage of the device.There are several points that could have contributed to the event, but more detailed information, like pre-, intra- and post-operative x-rays in different planes, operation reports, patient details and history must be available for a complete assessment.Based on the available information was there no bone consolidation, which may have played a certain role, but just based on this information the root cause of the breakage cannot be defined.In this relation following statement of the axsos 3 implants instructions for use (v15300 rev.Aa, 04-2021) can be pointed out: "the lifetime for internal and external fixation devices is defined by their function in the human body.Internal or external fixation devices for osteosynthesis is intended to keep bone fragments/segments in a correct anatomical position until reliable bone consolidation is achieved.But it must be considered that these devices are developed based upon the available scientific knowledge at the time of design and manufacture.The current scientific literature on the time the fracture takes to heal, as related to the axsos 3 implants or to similar benchmark devices, is limited and varies by the location and type of fracture treated.Relevant clinical data sources report means times to bone consolidation ranging from 1.7 to 5.4 months for upper extremity fractures and 2.5 to 8.3 months for lower extremity fractures, which is in line with the generally expected ability of the devices to provide stable bone fixation as detailed above.These devices are not intended to have a permanent function.It is known from the clinical literature that if bone consolidation is not achieved, these fracture fixation devices may break and may require removal.This, however, is dependent upon numerous individual factors, including but not limited to a patient¿s genetic makeup, pre-existing medical conditions, gender, age, body weight, bone quality, patient activity, and other variables." if more information is provided, the case will be reassessed.
 
Event or Problem Description
It was reported that: "surgical revision of a patient initially operated on (b)(6) 2024 for osteosynthesis of the left distal femur by placement of stryker plate ref: 627614s.Batch: ab9962.Surgical revision for removal of stryker material due to plate rupture and re-installation of zimmer material.Rehospitalization and high-risk postoperative care in an elderly patient.".

Brand Name
DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR LEFT FEMUR 14 HOLE / L310MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20141257
Report Number0008031020-2024-00474
Device Sequence Number12633150
Product Code HRS
UDI-Device Identifier07613252579595
UDI-Public(01)07613252579595(10)AB9962
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K200398
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 12/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number627614S
Device Lot NumberAB9962
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/13/2024
Supplement Date Received by Manufacturer11/28/2024
Initial Report FDA Received Date09/04/2024
Supplement Report FDA Received Date12/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Patient SexFemale
Patient Weight72 KG